Alert archive / Pennsylvania / Lake Effect Snow Advisories in 2016

Lake Effect Snow Advisory 4, NWS State College, PA

February 12, 2016McKean County, Pennsylvania

NWS State College, PA issued this lake effect snow advisory at Feb 12, 2016, 1:11 PM EST for McKean County, Pennsylvania. It took effect at Feb 12, 2016, 7:00 PM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2016, 1:11 PM EST (18:11 UTC)
In effect from
Feb 12, 2016, 7:00 PM EST
Expired
Feb 13, 2016, 6:24 AM EST
In force
11 hr
Issued by
NWS State College, PA

County McKean County, PA

The radar

The State College radar (KCCX), 109 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2016-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2016-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this lake effect snow advisory went out at Feb 12, 11:29 AM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Feb 12, 11:29 AM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1129 AM EST FRI FEB 12 2016

.SYNOPSIS...
AN ARCTIC COLD FRONT WILL MOVE THROUGH NORTHWESTERN PENN THIS
EVENING...AND PUSH ACROSS THE SUSQ VALLEY SHORTLY AFTER MIDNIGHT.
THIS FRONT WILL BE FOLLOWED BY THE COLDEST AIR OF THE SEASON JUST
IN TIME FOR VALENTINES WEEKEND. HIGH PRESSURE WILL SETTLE ACROSS
THE STATE LATE IN THE WEEKEND...THEN A STRENGTHENING STORM WILL
LIFT UP THE EAST COAST EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CLOUDS WILL CONTINUE TO LOWER/THICKEN-UP THROUGH THIS AFTERNOON
AS WAA OVERSPREADS THE AREA IN ADVANCE OF UPPER LOW /POLAR
VORTEX/ PLUNGING SOUTH FROM JAMES BAY. NEAR TERM MDLS CONTINUE TO
INDICATE ISENTROPIC LIFT WILL RESULT IN SOME PATCHY LGT SNOW
DEVELOPING DURING THE AFTN AND EARLY EVENING...PRODUCING SOME
MEAGER ACCUMS OF LESS THAN AN INCH. SW FLOW AHEAD OF APPROACHING
ARCTIC COLD FRONT WILL DRAW SLIGHTLY MILDER AIR INTO THE
REGION...AND MID AFTERNOON MAX TEMPS WILL LIKELY RANGE FROM THE
UTEENS OVR THE ALLEGHENY PLATEAU...TO THE M20S ACROSS THE SUSQ
VALLEY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
ARCTIC FRONT WILL PLOW SE ACROSS CENTRAL PA THIS EVENING...LIKELY
ACCOMPANIED BY A ROUND OF SNOW SQUALLS. STEEP LOWER TROPOSPHERIC
LAPSE RTS AND STRONG FORCING AHEAD OF MID LVL SHORTWAVE SHOULD
SUPPORT A BAND OF SQUALLS ENTERING THE NW MTNS ARND 00Z AND
EXITING THE EASTERN COUNTIES LATE AT NIGHT. BRIEF WHITEOUT CONDS
WILL LIKELY CREATE TRAFFIC/TRAVEL PROBLEMS THIS EVENING ACROSS THE
NW COUNTIES AND POSSIBLY FURTHER SE LATE TONIGHT. CAN/T RULE OUT
A RUMBLE OF THUNDER ACROSS THE NW MTNS BTWN 00Z-03Z SAT...WHERE
MDLS INDICATE A BIT OF CAPE. ELSEWHERE...HAVE REMOVED MENTION OF
THUNDER BASE ON LATEST SPC GUIDANCE AND LACK OF ANY CAPE IN MDL
DATA. 00Z NCAR ENSEMBLE SUGGESTS THE HEAVIEST SQUALLS WILL FALL
OVR THE N MTNS...CLOSEST PATH OF SHORTWAVE.

HAVE OPTED TO FOREGO ANY ADVISORIES FOR SNOW AT THIS POINT...AS
LATEST SPC SSEO AND NCAR ENSEMBLE OUTPUT INDICATE SNOW AMTS FROM
FRONT AND FOLLOWING LAKE EFFECT WILL FALL SHORT OF ADVISORY
CRITERIA. PLAN TO COVER THE TRAVEL HAZARD FROM EVENING SQUALLS IN
THE HWO AND FOLLOW UP WITH SPS AS THE EVENT UNFOLDS THIS EVENING.

ARCTIC AIR MASS WILL POUR INTO THE REGION EARLY SATURDAY...ACCOMPANIED
BY GUSTY NW WINDS...WHICH WILL PRODUCE DANGEROUS WIND CHILLS
ACROSS AT LEAST THE NORTHERN AND WESTERN MTNS. CURRENT WIND/TEMP
GRIDS RESULTING IN MARGINAL WCHILL WARNING READINGS OF ARND -25F
ACROSS THE N MTNS SAT AM THRU SUN AM. THUS...WITH SUCH BORDERLINE
NUMBERS...WILL KEEP WATCH INTACT AND DEFER WARNING/ADVISORY
DECISION TO THE DAY SHIFT. FURTHER SOUTH...HAVE ISSUED WCHILL
ADVISORY ALONG THE ALLEGHENY PLATEAU...WHERE CONFIDENCE IS HIGH
FOR WCHILLS BTWN 15F-25F. GEFS MEAN 8H TEMPS BTWN -22F AND -25F
SHOULD SUPPORT HIGH TEMPS SATURDAY NO GREATER THAN ARND 0F OVR
THE NW MTNS TO THE MTEENS ACROSS THE LOWER SUSQ VALLEY.

DRY ARCTIC AIR MASS SHOULD PRECLUDE SIG LAKE EFFECT SNOW ACROSS
CENTRAL PA SATURDAY. HOWEVER...LK HURON CONNECTION SHOULD SHOULD
FOCUS THE MOST PERSISTENT SNOW SHOWERS ACROSS THE NW WARREN CO AND
THE LAUREL HIGHLANDS...WHERE AN ADDITIONAL INCH OR SO SEEMS LIKELY
BASED ON NCAR MESOSCALE ENSEMBLE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
*IMPACT WEATHER HIGHLIGHTS: FRIGID TEMPERATURES AND DANGEROUS WIND
 CHILLS FOR VALENTINES WEEKEND. POTENTIAL WINTER STORM EARLY NEXT
 WEEK.

POLAR VORTEX DIVING INTO NORTHERN NEW ENGLAND WILL DELIVER THE
COLDEST AIR OF THE SEASON WITH ARCTIC BLAST INTO CENTRAL PA
LATE SAT-SUN. THE GLOBAL MODELS AND ENSEMBLES KEEP A MEAN TROUGH
IN PLACE OVER THE EASTERN US INTO THE MIDDLE OF NEXT WEEK. THE
MOST NOTABLE FEATURE DURING THE PERIOD WILL BE A LOW PRESSURE
SYSTEM TRACKING UP THE EAST COAST ON TUESDAY. THE LATEST 12/00Z
MODEL GUIDANCE HAS TRENDED WEST WITH THE LOW TRACK...BUT THERE IS
STILL A DECENT SPREAD. AT THIS TIME PRECIPITATION WITH THIS SYSTEM
APPEARS LIKELY MON-TUE BUT THE TRACK WILL ULTIMATELY DETERMINE
PRECIPITATION TYPE. NEXT WEEK SHOULD END ON A MILDER NOTE.

THE COLDEST TEMPS/WCHILLS EXPECTED SAT NIGHT OVR THE AREA...AS
8H TEMP ANOMALIES OF NEAR 3SD BLW CLIMO GRAZE THE AREA. MINIMUM
TEMPERATURES SATURDAY NIGHT INTO EARLY SUNDAY MORNING EXPECTED TO
RANGE FROM ARND ZERO IN THE LOWER SUSQ VALLEY TO -10F IN THE
NORTHWEST MTNS. THE FRIGID TEMPERATURES COMBINED WITH DANGEROUS
WIND CHILLS /-10 TO -25 BELOW ZERO/ WILL RESULT IN AN INCREASED
RISK FOR FROSTBITE AND HYPOTHERMIA. MAY NEED TO ADD COUNTIES TO
THE CURRENT WIND CHILL ADVISORYF FOR SAT NIGHT.

A MODERATION (WARMING TREND) IS EXPECTED INTO EARLY NEXT WEEK.
THE MODEL SPREAD HAS NARROWED A BIT CONCERNING A POTENTIAL WINTER
STORM SYSTEM IMPACTING THE MID ATLC/NORTHEAST NEXT MON-TUE. LATEST
GEFS AND ECENS INDICATING A SFC LOW TRACK ACROSS EASTERN PA IS
MOST LIKELY...WHICH WOULD FAVOR RAIN ACROSS ALL BUT PERHAPS THE W
MTNS. CONFIDENCE REMAINS LOW ON PTYPES ACROSS WESTERN PA...BUT
NOW DEFINITELY FAVORS RAIN ACROSS THE EAST. ALL THE MODELS ARE
SIGNALING A SIGNIFICANT QPF EVENT...AND THEREFORE HAVE INCREASED
POPS IN THE LKLY RANGE FOR MON NGT-TUESDAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
MOST OF CENTRAL PA WILL CONTINUE TO BE VFR INTO THE MID
AFTERNOON. W/SW WINDS WILL BE 10 MPH OR LESS MUCH OF THE DAY.

TROUGH MOVES THROUGH THE REGION LATE THIS AFTERNOON AND EVENING
FOLLOWED BY A BLAST OF ARCTIC AIR. AHEAD OF THAT...SOME WAA LIGHT
SNOW WILL DEVELOP DURING THE MID-LATE AFTERNOON...BRINGING
GENERALLY MVFR REDUCTIONS TO CIGS/VSBY. WHEN ARCTIC AIR ARRIVES
/REACHING NW MTNS BY 00Z/... MORE SIG SNOW SHOWERS/SQUALLS WILL
BRING PERIODS OF LIFR/VLIFR IN THIS EVENING INTO SATURDAY MORNING
- ESP OVER THE NW HALF OF CWA. THESE WILL BE ACCOMPANIED BY GUSTY
NORTHWESTERLY WINDS...AND THESE BRISK WINDS WILL CONTINUE INTO
SATURDAY.

DOWNSLOPE FLOW KICKS IN LATE TONIGHT...BRINGING IMPROVEMENT TO VFR
IN MOST PLACES. WESTERN HIGHER TERRAIN WILL CONTINUE TO SEE
RESTRICTIONS IN SNOW SHOWERS/BLOWING SNOW/UPSLOPE FLOW INTO THE
WEEKEND.

OUTLOOK...

SAT...WINDY. SHSN/REDUCED VIS POSS W MTNS...MAINLY AM.

SUN...NO SIG WX EXPECTED.

MON...PM SNOW POSSIBLE.

MON NIGHT AND TUE...SNOW LIKELY NW HALF OF PENN...WITH RAIN OR
SNOW IN THE SE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR
PAZ004>006-037-041-042.
WIND CHILL ADVISORY FROM 4 AM SATURDAY TO 11 AM EST SUNDAY FOR
PAZ010>012-017-018-024-033.

&&

SYNOPSIS...FITZGERALD/LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/STEINBUGL
AVIATION...LAMBERT/RXR
Hazardous weather outlook, Feb 12, 6:18 AM EST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
618 AM EST FRI FEB 12 2016

PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-131130-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
618 AM EST FRI FEB 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

AN ARCTIC COLD FRONT WILL SWEEP THROUGH THE REGION
TONIGHT...ACCOMPANIED BY SCATTERED SNOW SQUALLS. POOR VISIBILITY
AND A QUICK COATING OF SNOW COULD ACCOMPANY THE SQUALLS AND MAKE
DRIVING HAZARDOUS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FRIGID TEMPERATURES AND DANGEROUS WIND CHILLS WILL BRING AN
INCREASED RISK OF FROSTBITE AND HYPOTHERMIA SATURDAY INTO SUNDAY.

A STORM SYSTEM LIFTING UP THE EAST COAST COULD POTENTIALLY BRING
HEAVY RAIN OR SNOW TO CENTRAL PENNSYLVANIA LATE MONDAY INTO
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-037-041-042-131130-
WARREN-MCKEAN-POTTER-TIOGA-NORTHERN LYCOMING-SULLIVAN-
618 AM EST FRI FEB 12 2016

...WIND CHILL WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WATCH.

AN ARCTIC COLD FRONT WILL SWEEP THROUGH THE REGION
THIS EVENING...ACCOMPANIED BY SCATTERED SNOW SQUALLS. POOR
VISIBILITY AND A QUICK COATING OF SNOW COULD ACCOMPANY THE SQUALLS
AND MAKE DRIVING HAZARDOUS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WATCH.

A STORM SYSTEM LIFTING UP THE EAST COAST COULD POTENTIALLY BRING
HEAVY RAIN OR SNOW TO CENTRAL PENNSYLVANIA LATE MONDAY INTO
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ010>012-017-018-024-033-131130-
ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-CAMBRIA-
SOMERSET-
618 AM EST FRI FEB 12 2016

...WIND CHILL ADVISORY IN EFFECT FROM 4 AM SATURDAY TO 11 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

AN ARCTIC COLD FRONT WILL SWEEP THROUGH THE REGION
TONIGHT...ACCOMPANIED BY SCATTERED SNOW SQUALLS. POOR VISIBILITY
AND A QUICK COATING OF SNOW COULD ACCOMPANY THE SQUALLS AND MAKE
DRIVING HAZARDOUS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

A STORM SYSTEM LIFTING UP THE EAST COAST COULD POTENTIALLY BRING
HEAVY RAIN OR SNOW TO CENTRAL PENNSYLVANIA LATE MONDAY INTO
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 12, 11:22 AM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1122 AM EST FRI FEB 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             GLEN HAZEL DAM          41.56N  78.60W
02/12/2016  M1.0 INCH        ELK                PA   CO-OP OBSERVER

            24 HOUR SNOWFALL. CO-OP OBSERVER

0800 AM     SNOW             KINZUA                  41.90N  79.12W
02/12/2016  M2.0 INCH        WARREN             PA   CO-OP OBSERVER

            24 HOUR SNOWFALL. CO-OP OBSERVER

0800 AM     SNOW             SOMERSET                40.00N  79.08W
02/12/2016  M1.1 INCH        SOMERSET           PA   CO-OP OBSERVER

            24 HOUR SNOWFALL. CO-OP OBSERVER

0800 AM     SNOW             WARREN                  41.84N  79.15W
02/12/2016  M1.0 INCH        WARREN             PA   CO-OP OBSERVER

            24 HOUR SNOWFALL. CO-OP OBSERVER

0800 AM     SNOW             BRADFORD 4W             41.95N  78.73W
02/12/2016  M1.0 INCH        MCKEAN             PA   CO-OP OBSERVER

            24 HOUR SNOWFALL. CO-OP OBSERVER

0800 AM     SNOW             CHANDLERS VALLEY        41.93N  79.30W
02/12/2016  M2.0 INCH        WARREN             PA   CO-OP OBSERVER

            24 HOUR SNOWFALL. CO-OP OBSERVER

0800 AM     SNOW             KANE                    41.68N  78.80W
02/12/2016  M2.0 INCH        MCKEAN             PA   CO-OP OBSERVER

            24 HOUR SNOWFALL. CO-OP OBSERVER

0800 AM     SNOW             WINDBER                 40.29N  78.78W
02/12/2016  M1.3 INCH        SOMERSET           PA   CO-OP OBSERVER

            24 HOUR SNOWFALL. CO-OP OBSERVER

0800 AM     SNOW             RIDGWAY                 41.42N  78.75W
02/12/2016  M1.0 INCH        ELK                PA   CO-OP OBSERVER

            24 HOUR SNOWFALL. CO-OP OBSERVER

&&

EVENT NUMBER CTP1601261
EVENT NUMBER CTP1601262
EVENT NUMBER CTP1601263
EVENT NUMBER CTP1601264
EVENT NUMBER CTP1601265
EVENT NUMBER CTP1601266
EVENT NUMBER CTP1601267
EVENT NUMBER CTP1601268
EVENT NUMBER CTP1601269

HAGNER

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 4:35 AM ESTWind Chill AdvisoryCTPAdams, Bedford, Blair, Cambria, Cameron, Centre and 22 more54 hr
Feb 12, 1:11 PM ESTLake Effect Snow WarningCTPWarren17 hr
Feb 12, 1:11 PM ESTWind Chill WarningCTPLycoming, McKean, Potter, Sullivan, Tioga, Warren46 hr
Feb 12, 1:11 PM ESTWinter Weather AdvisoryCTPCambria, Clearfield, Elk, Somerset26 hr
Feb 12, 1:22 PM ESTWind AdvisoryCTPAdams, Bedford, Blair, Centre, Clinton, Columbia and 17 more28 hr

Nearby

Lake Effect Snow Advisories in Pennsylvania, 2016Every lake effect snow advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.